Judy, a 41-year-old divorced woman whose mother had died three years previously, was experiencing many symptoms of anxiety and depression. Even more disturbing to her were her frequent palpitations and weakness in her arms and legs. Overactive thyroid can cause muscle weakness, which should not be confused with the intermittent general weakness and accompanying acute anxiety.
“I had been experiencing rapid heartbeats for about three years,” said Judy. I was nervous and impatient. I had shaky hands. My doctor told me it might be nerves. He put me on the anxiety reducing drug Xanax. One time I got up at night to go to the bathroom, and when I start walking, I felt like I was going to fall over. I felt like I was losing control. I was nauseous and my heart was beating fast. I called a friend and ask him to come and get me. When I went in the first time, the doctor in the emergency room said I was under tension.
“I kept having the same symptoms. I went to the hospital several times, and the doctors gave me a beta blocker to slow my heart down, but it wasn’t enough. I kept waking up at night with palpitations.”
The doctors ended up scheduling a 24-hour heartbeat monitoring test. It took a long time for Judy to be diagnosed with Graves’ disease. The physicians who saw her on numerous occasions were focusing on her heart. After her overactive thyroid was treated, all her symptoms, including the rapid heartbeat, resolved.
NEED ADDITIONAL HELP?